Journal of Pediatric Neurosciences
CASE REPORT
Year
: 2015  |  Volume : 10  |  Issue : 1  |  Page : 78--79

Camphor poisoning: An unusual cause of seizure in children


Chaitali Patra, Shatanik Sarkar, Malay Kumar Dasgupta, Amit Das 
 Department of Pediatric Medicine, R. G. Kar Medical College and Hospital, Kolkata, West Bengal, India

Correspondence Address:
Shatanik Sarkar
Flat No. 304, Block B, DB 24, Deshbandhunagar, Baguiati, Kolkata - 700 059, West Bengal
India

Abstract

Camphor is a pleasant-smelling cyclic ketone with propensity to cause neurologic side-effect, especially seizures. We report a case of 1½-year-old child who after inadvertent consumption of camphor, experienced an episode of generalized tonic clonic seizure. This case highlights the importance of enquiring any intake of material (medicinal or otherwise) in every patient presenting with seizure and notifying presence of typical smell, if any.



How to cite this article:
Patra C, Sarkar S, Dasgupta MK, Das A. Camphor poisoning: An unusual cause of seizure in children.J Pediatr Neurosci 2015;10:78-79


How to cite this URL:
Patra C, Sarkar S, Dasgupta MK, Das A. Camphor poisoning: An unusual cause of seizure in children. J Pediatr Neurosci [serial online] 2015 [cited 2022 Oct 1 ];10:78-79
Available from: https://www.pediatricneurosciences.com/text.asp?2015/10/1/78/154363


Full Text

 Introduction



Camphor is a pleasant smelling cyclic ketone of the hydroaromatic terpene group. It was originally obtained by distillation of bark chips from the camphor tree Cinnamomum camphora, but now-a-day, it is synthesized chemically. Camphor is used in many vaporized or topical cold medications, topical musculoskeletal anesthetic preparations, moth repellants and in antimicrobial preparations. It is also used in religious ceremonies by some of the religions. It is a commonly used household substance, which can cause severe poisoning even when taken in small amounts in children. [1] Neurotoxicity in the form of seizures can occur soon after ingestion. Here, we report a child who presented with seizures due to ingestion of camphor used in the religious ceremony.

 Case Report



A 1½-year-old male child, born of a nonconsanguineous family, presented to the emergency department with sudden onset generalized tonic-clonic convulsion. There was no significant past medical history or any associated history of fever or head trauma. Birth history and developmental history were also uneventful. He was treated with intravenous diazepam and convulsion was controlled. Electrolytes and other blood parameters were normal, except that there was hyperglycemia with blood sugar level of 168 mg/dl. Though initially parents denied any toxic substance ingestion, the specific smell of camphor coming out from the mouth and hands of the child prompted repeated enquiry, which revealed that he had put a cube of camphor about 30 min before the onset of seizure. Camphor was used for the spiritual purpose in their house.

The child was admitted for 24 h and there was no further episode of convulsion. Neurological examination did not reveal any abnormality. Electroencephalography and imaging of the brain were normal, as were the metabolic parameters. He was discharged without any anticonvulsants. Use of camphor products in the house was restricted with specific preventive measures. On 6 months follow-up, he was completely asymptomatic.

 Discussion



There is a marked paucity of data regarding camphor toxicity in India. [2],[3] However, in the literature abroad, there are some case reports of camphor intoxication in children. Although the vast majority of reported cases are due to accidental oral ingestion, especially in the pediatric age group, a few case reports suggest that absorption and intoxication can also occur through inhalation, nasal instillation or through the skin, [4] even during abdominal massage. [5]

The site of action of camphor is supposed to be intraneuronal and upon the oxidation cycle at a phase upstream to the flavoprotein cytochrome-b of the cytochrome oxidase system. This has been supported by postmortem changes of severe anoxia in the neurons. [6]

It can cause gastrointestinal manifestations such as nausea and vomiting due to mucous membrane irritation, and symptoms of central nervous system (CNS) stimulation including headache, agitation, anxiety, hallucinations, myoclonus and hyperreflexia, followed by features of CNS depression such as dizziness, confusion, and ataxia. Camphor can also cause hepatic and renal damage. Death is usually the result of respiratory failure or convulsions. With significant ingestion of camphor (>50 mg/kg body weight), neurologic toxicity, especially generalized tonic clonic activity is feared to be the most dangerous manifestation occurring variably from 5 to 90 min after exposure. [7] Our case had been presented with seizure approximately 1 h after ingestion and recovered completely with supportive treatment.

As camphor is rapidly absorbed after ingestion from the gastrointestinal tract, neither activated charcoal nor gastric lavage is helpful. It is notable that, given the high propensity of seizure occurrence, these maneuvers may rather prove harmful for the patients. The American Association of Poison Control Centre [7] does not therefore recommend their uses. Treatment is mainly supportive giving importance to the airway management and seizure control. Benzodiazepines such as lorazepam, diazepam, etc., should be used to abort the seizures, as in our case, diazepam was used and seizure was controlled without any recurrence.

 Conclusion



This case highlights that the toxicity associated with camphor usage in the community is an important public health problem. This case also gives importance of enquiring about any intake of unusual substance or noticing any typical smell in cases of unprovoked seizures attending emergency. Camphor may be a common, yet unrecognized, source of seizures in children in certain ethnic populations that use it for spiritual purpose.

References

1Matteucci MJ. One pill can kill: Assessing the potential for fatal poisonings in children. Pediatr Ann 2005;34:964-8.
2Agarwal A, Malhotra HS. Camphor ingestion: An unusual cause of seizure. J Assoc Physicians India 2008;56:123-4.
3Sahana KS, Rajiv D. Camphor poisoning. Indian Pediatr 2012;49:841-2.
4Rampini SK, Schneemann M, Rentsch K, Bächli EB. Camphor intoxication after Cao Gío (coin rubbing). JAMA 2002;288:45.
5Khine H, Weiss D, Graber N, Hoffman RS, Esteban-Cruciani N, Avner JR. A cluster of children with seizures caused by camphor poisoning. Pediatrics 2009;123:1269-72.
6Smith AG, Margolis G. Camphor poisoning; anatomical and pharmacologic study; report of a fatal case; experimental investigation of protective action of barbiturate. Am J Pathol 1954;30:857-69.
7Manoguerra AS, Erdman AR, Wax PM, Nelson LS, Caravati EM, Cobaugh DJ, et al. Camphor Poisoning: An evidence-based practice guideline for out-of-hospital management. Clin Toxicol (Phila) 2006;44:357-70.